Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 30, NWS Norman, OK

February 24, 2000Kiowa County, Washita County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Feb 24, 2000, 11:00 PM CST for Kiowa County, Washita County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Feb 24, 2000, 11:00 PM CST (05:00 UTC)
Expired
Feb 24, 2000, 11:45 PM CST
In force
45 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Kiowa County, OK, Washita County, OK

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 4:30 PM CSTTornado WatchSPC7 hr
Feb 24, 11:00 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 5.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2000-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2000-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 250500
SVROKC
OKC075-149-250545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1100 PM CST THU FEB 24 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIOWA COUNTY IN SOUTHWEST OKLAHOMA
  WASHITA COUNTY IN WESTERN OKLAHOMA

* UNTIL 1145 PM CST

* AT 1100 PM CST...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG
  A LINE EXTENDING FROM 12 MILES WEST OF CANUTE TO 10 MILES NORTHWEST
  OF LONE WOLF TO 10 MILES SOUTHWEST OF LONE WOLF...MOVING EAST AT 40
  MPH.

* LOCATIONS IN THE WARNING INCLUDE BESSIE...BURNS FLAT...CANUTE...
  CLOUD CHIEF...COLONY...CORDELL...CORN...DILL CITY...FOSS...
  GOTEBO...HOBART...LONE WOLF...MOUNTAIN VIEW...ROCKY AND SENTINEL

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AT LEAST 60 MPH 
ARE LIKELY.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING
WINDS. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED.

LAT...LON 3546 9938 3510 9931 3487 9930 3489 9866
          3522 9863 3546 9865

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 7:55 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Feb 24, 7:55 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
755 PM CST THU FEB 24 2000

NOT MUCH TIME FOR DISC THIS EVENING WITH SVR WX ERUPTING NEAR THE
WRN BORDER COUNTIES.  ALREADY UPDATED ZONES A CUPLE HRS AGO TO
REMOVE /TOWARD MORNING/ WORDING FOR ERN ZONES.  WEAK IMPULSE BEING
RAPIDLY EJECTED NEWD IN ADVANCE OF MAIN UPR TROF WILL CONTINUE TO
PRODUCE SCATTERED TSRA ACROSS MUCH OF SOUTHERN OK THRU THE EVENING.

THE BIG SHOW IS NOW JUST TAKING SHAPE ALONG THE DRYLINE FROM JUST
EAST OF LBB TO FAR NERN TX PANHANDLE.  LATEST IMAGES FROM KFDR RADAR
INDICATE SOME DEVELOPMENT NOW OCCURRING EAST OF THE MAIN SQUALL
LINE..SUGGESTING THAT THE POTENTIAL FOR ISOLATED TORNADIC SUPERCELLS
MAY BE INCREASING ACROSS WRN OK.  HOWEVER..THERE WILL CONTINUE TO BE
THE POTENTIAL FOR SUPERCELLS EMBEDDED WITHIN THE SQUALL LINE AS IT
MOVES EWD FOR A GOOD PART OF THE NITE /AS EVIDENCED BY LATEST KLBB
RADAR IMAGES/. CURRENT TIMING LOOKS GOOD AS PACIFIC FRONT CATCHES
THE DRYLINE LATER THIS EVENING AND WILL SURGE EWD OVERNITE.

GOING FORECAST REFLECTS MOST OF THIS THINKING. PERIODIC UPDATES WILL
BE ISSUED AS NECESSARY TO ACCOUNT FOR EVOLVING SITUATION OVERNIGHT.
 MILLE0R

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Feb 24, 9:07 PM CST, 1 hour 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
907 PM CST THU FEB 24 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0849 PM    6 S LAVERNE               OK   TORNADO
02/24/00   HARPER                         EMERG. MGT.

0855 PM    CATESBY                   OK   2.75 INCH HAIL
02/24/00   ELLIS                          ELLIS CO. SHERIFF

0853 PM    7 NE CATESBY              OK   TORNADO
02/24/00   ELLIS                          SPOTTER REPORT

FM
Local storm report, Feb 24, 9:54 PM CST, 1 hour 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
954 PM CST THU FEB 24 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    5 NE CATESBY              OK   1.75 INCH HAIL
02/24/00   ELLIS                          NWS COOP OBSVR

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 8:06 PM CSTTornado WarningOUNEllis39 min
Feb 24, 8:13 PM CSTSevere Thunderstorm WarningOUNRoger Mills47 min
Feb 24, 8:38 PM CSTTornado WarningOUNEllis, Harper37 min
Feb 24, 9:10 PM CSTSevere Thunderstorm WarningOUNEllis35 min
Feb 24, 9:11 PM CSTTornado WarningOUNHarper34 min
Feb 24, 9:35 PM CSTSevere Thunderstorm WarningOUNEllis, Harper40 min
Feb 24, 9:35 PM CSTSevere Thunderstorm WarningOUNWoods40 min
Feb 24, 9:49 PM CSTSevere Thunderstorm WarningOUNRoger Mills41 min
Feb 24, 10:04 PM CSTSevere Thunderstorm WarningOUNHarmon41 min
Feb 24, 10:25 PM CSTSevere Thunderstorm WarningOUNBeckham, Greer50 min
Feb 24, 10:25 PM CSTSevere Thunderstorm WarningOUNJackson50 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.